Lies Your Doctor Tells You – Pt. 2

**Yea – if you read part 1, you get the gist. This post talks about the female endocrine system. If you get grossed out easily, then you might want to skip.**

So here’s the thing.

When your birth control pill is seriously lowering your libido, giving you chronic fatigue, precipitating depression, giving you awful migraines, or causing digestive problems (all of which can be side effects) your doctor may tell you to “try a different pill”.

Some women stay on contraception for years, decades even, with little to no side effects.

Some women respond differently. Sometimes, it can take years for problems to arise, sometimes the effects are almost instantaneous. Every woman is simply different.

For some women, like myself, no matter what combination of drugs are given to them, their system may just be too sensitive for it. Acne, heightened hirsutism, (yea, can you say gross) skyrocketing migraines, and mood swings were marked, undesirable side effects for me.

When I was on the pill, I was offered a drug to stop the hirsutism. I looked into it, but it had rather unattractive side effects as well – even small amounts of alcohol could not be consumed with it, depression was a common effect along with (direct quote) “this drug may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.” My doctor offered me an anti-depressant if the drug caused depression. So after a couple of visits, I was looking at a birth control pill, an aldosterone inhibiting pill, and an anti-depressant pill.

That was the first time I thought, “Why would I need to take 3 pills every day as a perfectly healthy, active 20 year old?”

It’s should be no surprise that America is a highly over-prescribed nation. But I am always shocked at the number of people that have so many health conditions, yet they never think twice that the culprit could be a birth control pill. It may not be. It very well could be a legitimate stand alone health issue. But quite similar to when you’re lighting a film set and don’t know which light is out of place, you turn off all the lights and start from scratch. I would scratch all meds (assuming of course, that one of those drugs is not keeping me alive every second of the day, e.g. seizure meds, or heart meds) and go from there.

When I got off the pill, my acne cleared, the hirsutism stopped, and my moods went back to a much more stable place. And to boot, I remembered what a libido was. (Am I allowed to talk about that on a Catholic blog? Well, I just did.) And here’s the totally hilarious part – my cycles were far more regular off the pill than on it! (I had to be on progestin-only because of my migraines. The one kind of pill that doesn’t “regulate”. If you read part 1, you know what I’m talking about.)

My gyno, who is a lovely lady I should add, told me over and over to “try a different brand.” And what I would have given just to hear her say, “Maybe your body doesn’t respond to artificial hormones favorably.”

When you look at birth control options it’s sold to us as if we were buying a new pair of shoes – “find your perfect fit”. It’s supposed to be some special custom fitting tailored to each individual – but then why do doctors keep pushing artificial hormones? Whether it’s being delivered in a patch, a ring, an IUD, an implant, or a good old fashioned pill – artificial hormones are artificial hormones.

I guess it’s finally catching on now with the Paraguard – the drug companies are thinking, “Hey we have a niche here, some people don’t want artificial chemicals in their body…..COPPER. Let’s stick copper in their uteruses!” (Did you know a side effect of the Paraguard is tasting copper in everything??)

So here’s a lie you’ve probably heard from your doctor, “If you’re experiencing bad side effects from your birth control pill, it could be the combination of hormones, let’s put you on another brand.”

False. If you’re experiencing bad side effects from your birth control pill, it could be that your body really just doesn’t like synthetic hormones.

*I want to end with this footnote: My intention here is not to trivialize health problems. Many of the health issues included above, especially depression, are legitimate valid realities. However, artificial hormones play a role in both agitating existing health problems and creating new ones for some women. All hormone receptors in women are not created equal and that was the point of this post. I know many women that have had practically no side effects on birth control – I just happen to not be one of them.

Advertisements

2 responses to “Lies Your Doctor Tells You – Pt. 2

  1. I started birth control pills to “regulate” my cycle. Little did I know my cycles were regular just not the assumed 28 days. Acne, chin hair, mood swings…I had them all. What I didn’t have was period free weekend that I thought that I would have. I and much happier charting (and my husband is much happier that i don’t have wild mood swings)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s